Alert archive / Illinois / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 69, NWS Lincoln, IL

June 11, 2009Champaign County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Jun 11, 2009, 12:43 AM CDT for Champaign County, Illinois. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 11, 2009, 12:43 AM CDT (05:43 UTC)
Expired
Jun 11, 2009, 1:13 AM CDT
In force
30 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon

County Champaign County, IL

The radar

The Lincoln radar (KILX), 106 km from the middle of the area, began a volume at 05:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 10, 7:46 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 5.7 hours before the alert went out and 44 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2009-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 729 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2009-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
729 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
1199 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
111 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KILX 110543
SVRILX
ILC019-110630-
/O.NEW.KILX.SV.W.0069.090611T0543Z-090611T0630Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
1243 AM CDT THU JUN 11 2009

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN CHAMPAIGN COUNTY IN EAST CENTRAL ILLINOIS...

* UNTIL 130 AM CDT.

* AT 1243 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  PHILO...OR ABOUT 10 MILES SOUTHEAST OF CHAMPAIGN...AND WAS MOVING
  EAST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  SIDNEY...
  ST. JOSEPH...
  HOMER...

OTHER LOCATIONS IN THIS WARNING INCLUDE...PESOTUM...SAVOY AND TOLONO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

&&

LAT...LON 4017 8795 3996 8795 3989 8829 4002 8837
TIME...MOT...LOC 0543Z 252DEG 17KT 3999 8815

$$

BARKER
2 follow-up statements
000 
WWUS53 KILX 110558
SVSILX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
1258 AM CDT THU JUN 11 2009

ILC019-110630-
/O.CON.KILX.SV.W.0069.000000T0000Z-090611T0630Z/
CHAMPAIGN IL-
1258 AM CDT THU JUN 11 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 AM CDT
FOR SOUTHERN CHAMPAIGN COUNTY...

AT 1257 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR SIDNEY...OR 14 MILES
SOUTHEAST OF CHAMPAIGN...MOVING EAST AT 25 MPH. PENNY SIZE HAIL MAY
ALSO ACCOMPANY THESE DAMAGING WINDS.

LOCATIONS NEAR THE PATH OF THE SEVERE THUNDERSTORM INCLUDE...HOMER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

&&

LAT...LON 3991 8819 4003 8823 4006 8795 3996 8795
TIME...MOT...LOC 0558Z 271DEG 22KT 3997 8807

$$

BARKER
000 
WWUS53 KILX 110613
SVSILX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
113 AM CDT THU JUN 11 2009

ILC019-110622-
/O.CAN.KILX.SV.W.0069.000000T0000Z-090611T0630Z/
CHAMPAIGN IL-
113 AM CDT THU JUN 11 2009

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN CHAMPAIGN COUNTY IS
CANCELLED...

THE STORM THAT PROMPTED THE WARNING HAS WEAKENED AND IS NO LONGER 
SEVERE.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 3 AM.

LAT...LON 3991 8819 4003 8823 4006 8795 3996 8795
TIME...MOT...LOC 0612Z 252DEG 17KT 4003 8798

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 12:12 AM CDT, 31 minutes earlier.

Area forecast discussion, Jun 11, 12:12 AM CDT, 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
1212 AM CDT THU JUN 11 2009

.DISCUSSION...
ISSUED 913 PM CDT WED JUN 10 2009

CONVECTION OVER MISSOURI HAS GROWN UPSCALE RAPIDLY WITH A DEVELOPING
MESOSCALE CONVECTIVE VORT MAX NOW DEVELOPING JUST EAST OF COLUMBIA
MO. WARM FRONT EXTENDS FROM THIS FEATURE NORTHEASTWARD TOWARD
TAYLORVILLE AND PARIS. THIS CORRIDOR AND POINTS SOUTHEAST SHOULD SEE
THE HIGHER CONCENTRATION OF SEVERE POTENTIAL THIS EVENING. ALREADY
HAVE LIKELY POPS GOING...AND MAY UP THEM TO CATEGORICAL FOR
INCREASED COVERAGE AFTER MIDNIGHT. SOME QUICK UPDATES ALREADY ISSUED
FOR THE TORNADO WATCH...AND DO NOT FORESEE FURTHER UPDATES THIS
EVENING.

04
&&

.AVIATION...
ISSUED 1212 AM CDT THU JUN 11 2009

EXTENSIVE CONVECTIVE COMPLEX IS PASSING THRU CNTL IL ATTM. SFC FNT
HAS BEEN NRLY STNRY FROM A SFC LOW OVR CNTL MO TO S OF SPI TO N OF
CMI. WIDESPREAD RAIN WITH EMBEDDED TSTMS WL CONT TIL 08Z-09Z AT
SPI...WITH THE DRYING TREND CONTG NEWD FROM THERE. AFTER A PD OF DRY
CONDS...ADDITIONAL DVLPMT WL BE PSBL BEGINNING AROUND 12Z AS THE
MAIN UPR WV NOW OVR ERN KS COMES THRU. CNTL MO LOW WL TRACK THRU
CNTL IL...AND BE NR SMI BY 18Z THU. PIA AND PSBLY BMI SHUD STAY IN
THE NELY SFC FLOW N OF THE LOW TRACK...WITH THE REMAINDER OF THE TAF
SITES BCMG NWLY BEHIND THE LOW BY 21Z. WL CONT WITH A TEMPO FOR
TSTMS FOR A CPL HRS BEFORE FROPA...FOLLOWED BY MVFR STRATOCU. MODELS
HINT THAT LOW CLDS MAY BREAK UP PIA/BMI BEFORE 06Z FRI...BUT WL HOLD
OFF ON THIS FOR NOW.

04
&&

.PREV DISCUSSION...
ISSUED 203 PM CDT WED JUN 10 2009

LARGE SPREAD IN MODEL SOLUTIONS AGAIN THIS PACKAGE...PARTICULARLY AS
WE GET INTO NEXT WEEK. RUN TO RUN CONSISTENCIES AND LARGE ENSEMBLE
SPREADS SUGGEST A LOW CONFIDENCE FORECAST.

SHORT TERM...TONIGHT THROUGH THURSDAY MORNING...
SHORTWAVE RIDGING IS IN PLACE THIS AFTERNOON OVER ILLINOIS IN WAKE
OF SHORTWAVE THAT MOVED ACROSS THE STATE EARLY THIS MORNING. WAVE
HAS LEFT STATIONARY FRONT NEAR INTERSTATE 70 THIS AFTERNOON.
ALTHOUGH THERE IS SIGNIFICANT INSTABILITY NEAR THE BOUNDARY...AS
EVIDENCED BY LAPS SOUNDING CAPE OF 3000+ J/KG AT KLWV...LARGE SCALE
SUBSIDENCE SHOULD LIMIT COVERAGE OF CONVECTION TO RIGHT ALONG THE
BOUNDARY THIS AFTERNOON AND EVENING.

NEXT STRING IN OUR TRAIN OF SHORTWAVES IS CURRENTLY PRODUCING SEVERE
WEATHER OVER THE SOUTHERN PLAINS. AS THIS WAVE MOVES RAPIDLY
NORTHEASTWARD AND INTERACTS WITH BOUNDARY AND HIGH PRECIP WATER
VALUES APPROACHING 2 INCHES...CONVECTION WILL ONCE AGAIN MOVE ACROSS
ILLINOIS DURING THE LATE NIGHT AND EARLY MORNING HOURS. DYNAMICS
WITH THIS NEXT SYSTEM ARE SIGNIFICANTLY STRONGER THAN LAST NIGHTS
SYSTEM AND WOULD EXPECT PRECIP COVERAGE TO BE MORE SIGNIFICANT AS
WELL. WILL BE HITTING POPS RELATIVELY HARD AFTER MIDNIGHT TONIGHT
AND THROUGH THURSDAY AM. DUE TO THE EXPECTED ELEVATED NATURE OF ANY
STORMS...HEAVY RAINFALL AND POSSIBLY HAIL WOULD BE THE BIGGEST
THREATS WITH THIS MCS.

LONG TERM...THURSDAY AFTERNOON THROUGH WEDNESDAY...
RAIN AND CLOUDS SHOULD DIMINISH AS DAY PROCEEDS THURSDAY. MODELS ARE
RELATIVELY CONSISTENT WITH THIS FEATURE AND THEN BEGIN TO DIVERGE AS
NORTHERN STREAM ENERGY BEGINS TO IMPACT THE GREAT LAKES AREA.
DIFFERENCES IN TIMING OF THE ADVECTION OF THIS ENERGY AND HOW IT
INTERACTS WITH A BUILDING RIDGE WILL MAKE THE FORECAST OF THE NEXT
CHANCE OF RAIN DIFFICULT. WILL GENERALLY FOLLOW THE GFS AS A
COMPROMISE BETWEEN THE FASTER NAM AND SLOWER ECMWF. WILL BEGIN TO
INTRODUCE SLIGHT CHC POPS IN THE SOUTHEAST SATURDAY AFTERNOON AND
THEN OVERSPREAD THE REMAINDER OF THE AREA SATURDAY NIGHT.

GIVEN THE SPREAD OF SOLUTIONS FOR NEXT WEEK WITH EACH MODEL
SUGGESTING DIFFERENT PERIODS OF THUNDERSTORMS AND BRIEF DRYING IN
BETWEEN. RATHER THAN TRY TO TAKE A STAB AT THE EXACT TIMING...WILL
NEED TO BROADBRUSH WITH LOW CHANCES THROUGH TUESDAY. LATER PACKAGES
WILL NEED TO REFINE WHICH DAYS WILL LIKELY SEE THE BEST CHANCES FOR
PRECIP. THE OVERALL TREND SHOULD BE TOWARD DRIER CONDITIONS AS
HEIGHTS BUILD TOWARD MIDDLE WEEK.

TEMPS SHOULD REMAIN ON THE COOL SIDE GIVEN THE ABUNDANT CLOUD COVER
AND RAIN CHANCES UNTIL RIDGING DEVELOPS LATE IN THIS PACKAGE AS 850
MB TEMPS SURPASS 20C OVER MOST OF THE REGION BY WEDNESDAY AFTERNOON.

BARKER
&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jun 10, 2:22 PM CDT, 10 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
222 PM CDT WED JUN 10 2009

ILZ027>031-036>038-040>057-061-111200-
CASS-CHAMPAIGN-CHRISTIAN-COLES-DE WITT-DOUGLAS-EDGAR-FULTON-KNOX-
LOGAN-MACON-MARSHALL-MASON-MCLEAN-MENARD-MORGAN-MOULTRIE-PEORIA-
PIATT-SANGAMON-SCHUYLER-SCOTT-SHELBY-STARK-TAZEWELL-VERMILION-
WOODFORD-
222 PM CDT WED JUN 10 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND EAST CENTRAL ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A NEARLY STATIONARY FRONTAL BOUNDARY NEAR I-70 WILL SERVE AS A
FOCUS FOR SCATTERED THUNDERSTORMS THIS AFTERNOON AND TONIGHT
ESPECIALLY FROM I-72 SOUTH. SEVERE STORMS ARE NOT EXPECTED AT
THIS TIME...BUT LOCALLY HEAVY DOWNPOURS AND FREQUENT LIGHTNING
ARE POSSIBLE WITH THUNDERSTORMS LATER TODAY AND TONIGHT.

FOR INTERESTS ALONG THE ILLINOIS RIVER...RIVER LEVELS ARE FORECAST
TO REMAIN ABOVE FLOOD STAGE AT HAVANA AND BEARDSTOWN INTO NEXT WEEK.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS WILL BE LIKELY THURSDAY ESPECIALLY IN THE MORNING
WITH HEAVY RAINS AND FREQUENT LIGHTNING POSSIBLE.

ADDITIONAL DISTURBANCES WILL MOVE THROUGH THE REGION SATURDAY
NIGHT INTO TUESDAY...BRINGING THE NEXT CHANCES FOR THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ062-063-066>068-071>073-111200-
CLARK-CLAY-CRAWFORD-CUMBERLAND-EFFINGHAM-JASPER-LAWRENCE-RICHLAND-
222 PM CDT WED JUN 10 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A NEARLY STATIONARY FRONTAL BOUNDARY NEAR I-70 WILL SERVE AS A
FOCUS FOR SCATTERED THUNDERSTORMS THIS AFTERNOON AND TONIGHT
ESPECIALLY FROM I-72 SOUTH. THERE IS A SLIGHT SEVERE THUNDERSTORMS
SOUTH OF I-70 WITH DAMAGING WIND GUSTS AND HAIL POSSIBLE. LOCALLY
HEAVY DOWNPOURS AND FREQUENT LIGHTNING ARE ALSO POSSIBLE WITH
THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ARE EXPECTED THURSDAY ESPECIALLY IN THE MORNING.
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS SOUTH OF I-70
AGAIN WITH DAMAGING WIND GUSTS AND HAIL POSSIBLE. HEAVY RAINS AND
FREQUENT LIGHTNING IS ALSO POSSIBLE.

ADDITIONAL DISTURBANCES WILL MOVE THROUGH THE REGION SATURDAY
NIGHT INTO TUESDAY...BRINGING THE NEXT CHANCES FOR THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED SOUTH OF I-70 LATE THIS AFTERNOON
AND EVENING.

KH

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 12:38 AM CDTAreal Flood AdvisoryILXChampaign6 hr
Jun 11, 1:41 AM CDTAreal Flood AdvisoryILXVermilion6 hr
Jun 11, 2:22 PM CDTSpecial Weather StatementILXClay, Lawrence, Richland53 min
Jun 11, 2:49 PM CDTSpecial Weather StatementILXLawrence56 min
Jun 11, 3:29 PM CDTSpecial Weather StatementILXClay, Richland61 min
Jun 11, 4:02 PM CDTSevere Thunderstorm WarningILXClay, Crawford, Effingham, Jasper, Lawrence, Richland37 min
Jun 11, 4:25 PM CDTTornado WarningILXLawrence13 min
Jun 11, 4:30 PM CDTSevere Thunderstorm WarningILXLawrence, Richland36 min
Jun 11, 5:16 PM CDTRiver Flood WarningILXClay, Richland4 days

Nearby

Severe Thunderstorm Warnings in Illinois, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.